Blizzard, Todd
- When
- December 25, 2:00 AM CST to December 26, 10:00 PM CST
- Where
- Todd forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
A powerful winter storm moved across the Northern and Central Plains, bringing heavy snow and very strong winds. The worst part of the storm impacted the area from Christmas morning through the morning of December 26, when snow and wind gusts to 80 mph produced near zero visibilities.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A powerful winter storm moved across the Northern and Central Plains, bringing heavy snow and very strong winds. The worst part of the storm impacted the area from Christmas morning through the morning of December 26, when snow and wind gusts to 80 mph produced near zero visibilities. Six inches to over two feet of snow fell across the plains, with the heaviest amounts from northwestern South Dakota southward to the Pine Ridge. Drifts of five to ten feet were reported. Many roads were closed or impassable during the storm, incuding Interstate 90, which was closed across the state for over 48 hours. Some power outages were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 24, 9:00 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MST THU DEC 24 2009
.UPDATE...QPF AND SNOWFALL GRIDS WERE UPDATED TO INCREASE
ACCUMULATIONS A COUPLE INCHES OVER THE NEXT 48 HOURS. ABUNDANT
MOISTURE ADVECTION AND HIGHER CONFIDENCE IN MODEL SOLUTIONS
WARRANTED THE UPDATES. AS MENTIONED IN THE PREVIOUS DISCUSSION THE
MODELS EXTEND A WELL DEFINED TROWAL ACROSS WESTERN SOUTH DAKOTA FOR
12 HOURS OR MORE FROM FRIDAY AFTERNOON ONWARD. NO CHANGES WERE MADE
TO THE BLIZZARD AND WINTER STORM WARNING VALID TIMES.
&&
.AVIATION...SOME WEAK CONVECTIVE SNOW BANDS PRODUCED BRIEF MVFR
CONDITIONS FOR BOTH THE KRAP AND KGCC TERMINALS EARLIER IN THE
EVENING AND SOME OF THAT ACTIVITY REMAINS IN THE VICINITY. THE
PRIMARY LONGER LASTING LOWERING OF CONDITIONS IS STILL EXPECTED TO
BEGIN SOMETIME AFTER 06Z WITH AREA WIDE IFR CONDITIONS AFTER 12Z.
&&
.PREVIOUS DISCUSSION...SOUTHERN STORM SYSTEM LIFTING FROM TX INTO SW
ARK THIS AFTERNOON...WITH PRECIP SPREADING NORTHWARD UP THE
MISSISSIPPI VALLEY. NORTHERN LOW IS DROPPING SOUTHWARD OVER THE
BLACK HILLS WITH SOME SNOW OVER CENTRAL ND-CAN. SURFACE HIGH PUSHING
INTO THE REGION FROM SOUTHERN CAN-MT WITH GUSTY NW WINDS ACROSS
CENTRAL SD.
FORECAST AREA IS CURRENTLY IN A BREAK AS DRY SLOT PRECEDING THE
NORTHERN LOW MOVES OVER THE AREA...AND BEFORE THE STORM APPROACHES
LATE TONIGHT. THE EXCEPTION IS THE NORTHERN BLACK HILLS...WHERE
RADAR IS INDICATING SOME UPSLOPE SNOW AROUND ONEIL PASS.
THE DIFFICULTY OF THE FORECAST IS THE POSITION AND MERGER OF THE
LOWS...ESPECIALLY AS THEY START TO ROTATE OVER IA-WI. DRIER AIR WILL
REMAIN OVER THE FAR WESTERN SD PLAINS EARLY TONIGHT...THEN SNOW WILL
INCREASE FROM EAST TO WEST AS PRECIP STARTS TO WRAP AROUND THE LOW.
MODELS SHOW PERSISTENT TROWAL AROUND THE LOW THROUGH EARLY
SATURDAY...AS WELL AS DEEP MOISTURE THROUGH THE DENDRITIC ZONE THAT
WILL INCREASE SNOWFALL. FROUDE NUMBER WILL REMAIN ABOVE 1 OVER THE
NORTHERN BLACK HILLS UNTIL AROUND MIDNIGHT FRIDAY...SO SNOWFALL OF 1
TO 2 FEET IS LIKELY...AND MAY BE EVEN HIGHER. GUSTY NORTHWEST WINDS
WILL INCREASE AS SURFACE LOW MOVES CLOSER...WITH GUSTS REACHING 50
MPH. THE SNOW AND STRONG WINDS WILL PRODUCE BLOWING SNOW...SO HAVE
UPGRADED THE WINTER STORM WARNING TO A BLIZZARD WARNING FOR THE
PLAINS OF WRN SD. SNOW WILL DECREASE LATE SAT...BUT AGAIN WITH
UNCERTAINTY OF THE MOVEMENT OF THE LOW...HAVE LEFT POPS IN THROUGH
SAT NIGHT.
EXTENDED...UPPER RIDGE WILL BUILD INTO THE NORTHERN PLAINS LATE
SUNDAY INTO MONDAY...WITH TEMPERATURES SLOWLY WARMING UP. WARMEST
TEMPERATURES OVER NORTHEAST WYOMING AND BLACK HILLS...WHILE STRONG
INVERSION LIMITS WARM UP ON THE PLAINS. RIDGE BREAKS DOWN
MID-WEEK...WITH SLIGHT CHANCE OF SNOW LATE WEDNESDAY INTO THURSDAY.
&&
.AVIATION...LIGHT SNOW/FLURRIES ACROSS THE BLACK HILLS THROUGH THIS
EVENING WITH MVFR CIGS. SNOW AND STRONG WINDS WILL SPREAD ACROSS THE
AREA LATE TONIGHT AND PERSIST THROUGH SATURDAY MORNING WITH
WIDESPREAD IFR/LIFR CIGS AND VSBY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 5 AM MST / 6 AM CST FRIDAY UNTIL 11 AM
MST /NOON CST SATURDAY FOR THE PLAINS OF WESTERN SOUTH DAKOTA
AND FOOTHILLS.
WINTER STORM WARNING TO 11 AM MST SATURDAY FOR THE BLACK
HILLS.
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY UNTIL 11 AM MST
SATURDAY FOR SOUTHERN BLACK HILLS AND EXTREME SOUTHWESTERN SD.
WY...BLIZZARD WARNING FROM 5 AM FRIDAY TO 11 AM MST SATURDAY FOR
NORTHEASTERN CROOK.
WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR WYOMING
BLACK HILLS.
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY UNTIL 11 AM MST
SATURDAY FOR THE PLAINS OF NORTHEASTERN WY.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 530 AM MST THU DEC 24 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 530 AM MST (630 AM CST) THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. ...WINTER STORM WARNING FOR THE BLACK HILLS AND BEAR LODGE MOUNTAINS THROUGH SATURDAY MORNING... ...WINTER STORM WARNING FOR SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA THROUGH SATURDAY MORNING... ...WINTER STORM WARNING FOR THE PLAINS OF FAR WESTERN SOUTH DAKOTA FRIDAY MORNING THROUGH SATURDAY MORNING... ...WINTER WEATHER ADVISORY FOR THE PLAINS OF FAR WESTERN SOUTH DAKOTA THROUGH THURSDAY NIGHT... ...WINTER WEATHER ADVISORY THROUGH SATURDAY MORNING FOR THE SOUTHERN BLACK HILLS AND FALL RIVER COUNTY... .DAY ONE...TODAY AND TONIGHT A PAIR OF LOW PRESSURE SYSTEMS WILL MERGE OVER THE CENTRAL PLAINS INTO THE MIDWEST BY LATE THIS EVENING. THERE WILL BE A BRIEF BREAK IN SNOWFALL EARLY TODAY...BUT SNOW WILL AGAIN INTENSIFY LATER TODAY INTO TONIGHT OVER WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER THE WYOMING BLACK HILLS AND BEAR LODGE MOUNTAINS. GUSTY NORTHWEST WINDS WILL BRING AREAS OF BLOWING SNOW REDUCING VISIBILITIES. ALSO...THE WIND WILL COMBINE WITH THE COLD TEMPERATURES TO BRING WIND CHILL VALUES OF 15 TO 35 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTHWEST WINDS WILL INCREASE EARLY FRIDAY...BRINGING WIDESPREAD BLOWING SNOW OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA WITH VISIBILITIES OF ONE-QUARTER MILE OR LESS AT TIMES PRODUCING NEAR-BLIZZARD CONDITIONS. SNOW WILL ALSO CONTINUE TO FALL ACROSS THE AREA...WITH THE HEAVIEST SNOWS OVER THE BLACK HILLS AND SOUTH CENTRAL SOUTH DAKOTA. CONDITIONS WILL IMPROVE BY MID-DAY SATURDAY AS THE LOW PRESSURE SYSTEM STARTS TO MOVE OUT OF THE AREA...THOUGH SOME BLOWING AND DRIFTING SNOW MAY REMAIN INTO THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
19 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206442, 206445, 206424, 206431, 206441, 206430, 206432, 206433, 206446, 206449, 206450, 206425, 206426, 206427, 206429, 206434, 206436, 206437, 206439.